Pennsylvania, 2021High Wind in Pennsylvania, April 30, 2021
April 30, 2021 · NWS CTP · 10 events in 10 counties and zones
Intensifying low pressure in the Gulf of Maine dragged a strong cold front across central Pennsylvania during the early morning hours of April 30, 2021. A secondary cold front crossed the area during the day on April 30.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Intensifying low pressure in the Gulf of Maine dragged a strong cold front across central Pennsylvania during the early morning hours of April 30, 2021. A secondary cold front crossed the area during the day on April 30. These systems produced strong winds across the area, particularly across southeastern Pennsylvania.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Apr 30, 12:43 PM EST, 17 minutes earlier.
Area forecast discussion, Apr 30, 12:43 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service State College PA
143 PM EDT Fri Apr 30 2021
.SYNOPSIS...
April is going out like a lion. It will be very windy today as a
storm deepens over New England and pulls unseasonably cold air
into the state. Temperatures will be cold today, as well.
Conditions will improve on Saturday with high pressure over the
southeastern states drawing warm air back into our area. The
pattern will remain unsettled with many chances for rain next
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
10 am update... The current forecast is in fairly good shape, so
just made some cosmetic tweaks through the afternoon.
As of late morning, scattered showers were across mainly areas
north of I-80, tied to a short wave crossing NY State and
northern PA. As this wave moves away to the northeast this
afternoon, it will be followed on its heels by another vigorous
short wave coming in from lower MI/southern Ontario. Thus, at
least a popcorn coverage of showers (perhaps a bit more numerous
along portions of the Allegheny Front and across the northern
tier) should persist.
Once we get into the mid to late afternoon hours, more dominant
downward motion should begin to take over, which, enhanced by
downslope northwesterly flow into the Susquehanna Valley, is
expected to enhance wind gust potential. We're still
anticipating 50-60 mph gusts in the Lower Susquehanna Valley,
with the prime time for gusts between about 3 and 8 pm. Wind
gusts of 35-45 mph should be more common across the rest of
central PA, with our present configuration of wind hazards
remaining in tact.
Still anticipating a chilly night, with generally clearing skies
over time. We'll assess the freeze potential more closely for
Warren county and the Laurel Highlands in a later update.
Previous discussion... Showers getting a little farther s/e
than earlier expectations. Will tweak the PoPs for the next 3-4
hrs, and try to dodge the drops on the way home. All else is
well.
Earlier discussion... Tightening gradient is keeping the wind
going, and it will only get stronger through the day. Almost all
the area will have gusts into the 40s and the SE will have the
strongest gusts, mainly late this afternoon and early this
evening. The gustiness will be peaking around or just before
sunset. BUFKIT profiles and mixing (with help from downslope)
still yields a 50KT+ gust or two in the SE, and the warning is
well-placed. Temperatures will go up only a deg or two in the NW
today, and less than 10F everywhere. The pocket of coldest air
rolls over the NE counties. The leading edge of that good shot
of CAA will likely hold some SHRA for the Laurels this aftn. The
instability under the deepest part of the trough will cause sct
SHRA in the nrn tier/NE mtns right when it will be most gusty.
The wind dies down to a mild roar fairly quickly after the peak
around sunset, but will still be gusting into the 20s in the
morning in the east. The temperatures tonight should fall well
with the cold pocket overhead early tonight, skies clearing out,
and the some decrease in wind - mainly in the west. The MOS
guidance has come in much colder than previous blend of models
output. Thus, we have increased confidence in temps going down
to or below freezing over much of the western and northern
mountains. The wind could hold things up, so it's not yet a
slam-dunk. Will expand the Freeze Watch to include the Laurels.
While the temps get down to the m30s over much of the area, the
wind should keep us from having to deal with frost (where it
does not straight-up freeze).
note: We've made a (one-time) modification to the start of the
frost/freeze program for this Spring for the Laurels and the
northern Alleghenies - bumping up the start date of the
program by 10 days on the whole.
&&
.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
8H advection sign turns around before sunrise, and the temps
should pop up quickly as the May sun works it's wonders. Not
every day do we have warm advection on a NW wind, as it should
be Sat morning. The anticyclone will settle over the Deep South
and a good warm up is in store with sfc wind backing to the SW
by late aftn. Maxes will be back closer to normals, which are in
the 60s. There is just a slight chc of a SHRA Sat aftn in the
far nrn counties as a short wave drops down from the Upper Great
Lakes. RH will drop to the 20s for much of the area, but winds
and likely fuels should not meet Red Flag criteria. The green up
will continue nicely with the 1-2" rainfall over the nrn tier
these past 48 hrs.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Q-stationary frontal zone near PA/NY border keeps low POPs in
the northern tier on Sunday. The big story by the end of the
weekend will be much warmer temperatures returning to CPA with
highs +15F warmer than Saturday in the 70-80F range.
The early to mid week period looks rather unsettled with a pair
of southern stream shortwaves likely bringing rounds of showers
and t-storms Monday through Wednesday. Model and ensemble data
favor a deepening trough over the Eastern U.S. from late week
into next weekend with potential for a coastal low near the
Mid-Atlantic region.
Despite a modest cool down Sunday into Monday, temperatures
should remain above average early next week. NBM trended warmer
and wetter during this period. Expect a seasonably cooler trend
during the mid to late week period with below average daytime
temps to close out the week.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
An area of -RA sweeping through the region on the heels of gusty
northwest winds. Only a localized area of reduced celings and
visibilites with the next area of showers. Expect mainly VFR to
continue as they pass from west to east. However, in the most
isolated heavy shower, some graupel is likely.
Winds will remain gusty with some up to 45KTS over highher
elevations. As any surface winds decrease slightly overnight,
WS020 will continue with winds above the surface remaining
strong through sunrise. Expect winds to diminish somewhat
Saturday.
Outlook...
Sun...MVFR in showers across the norther tier.
Mon...Mainly VFR conditions, but a chance of showers late NW.
Tue...Mainly VFR conditions, but a chance of showers.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from midnight EDT tonight through Saturday
morning for PAZ004-017-018-024-033.
Wind Advisory until midnight EDT tonight for PAZ006-011-012-
017>019-024>028-033-034-037-041-042-045-046-049>053.
High Wind Warning until 2 AM EDT Saturday for PAZ035-036-
056>059-063>066.
&&
SYNOPSIS...Dangelo
NEAR TERM...Jurewicz/Dangelo
SHORT TERM...Dangelo
LONG TERM...Steinbugl
AVIATION...Banghoff/Tyburski
Hazardous weather outlook, Apr 30, 2:45 AM EST, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
345 AM EDT Fri Apr 30 2021
PAZ035-036-056>059-063>066-010745-
Fulton-Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-
York-Lancaster-
345 AM EDT Fri Apr 30 2021
...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 AM EDT
SATURDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ006-011-012-019-025>028-034-037-041-042-045-046-049>053-010745-
Potter-Cameron-Northern Clinton-Southern Centre-Blair-Huntingdon-
Mifflin-Juniata-Bedford-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
345 AM EDT Fri Apr 30 2021
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EDT TONIGHT...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ017-018-024-033-010745-
Clearfield-Northern Centre-Cambria-Somerset-
345 AM EDT Fri Apr 30 2021
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EDT TONIGHT...
...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
MORNING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
Freeze Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Freeze Watch.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ004-010745-
Warren-
345 AM EDT Fri Apr 30 2021
...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
MORNING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Freeze Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Freeze Watch.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ005-010-010745-
McKean-Elk-
345 AM EDT Fri Apr 30 2021
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Adams
- When
- April 30, 1:00 PM EST to 9:57 PM EST
- Where
- Adams forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 39.872, -77.218 (the zone’s center; the record gives no point)
High winds were estimated to have gusted to near 60 mph in Adams County on April 30, 2021. These winds knocked down a tree onto an occupied porta-potty at Gettysburg National Battlefield, entrapping and causing minor injuries to the occupant.
High Wind, Cumberland
- When
- April 30, 1:00 PM EST to 9:57 PM EST
- Where
- Cumberland forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.164, -77.266 (the zone’s center; the record gives no point)
High winds were estimated to have gusted to near 60 mph in Cumberland County on April 30, 2021.
High Wind, Dauphin
- When
- April 30, 1:00 PM EST to 9:57 PM EST
- Where
- Dauphin forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.415, -76.779 (the zone’s center; the record gives no point)
High winds were estimated to have gusted to near 60 mph in Dauphin County on April 30, 2021. This wind event produced numerous downed trees and power lines in Dauphin County, particularly in the central and southern parts of the county. A 62 mph gust was measured by the ASOS at Harrisburg International Airport.
High Wind, Lancaster
- When
- April 30, 1:00 PM EST to 9:57 PM EST
- Where
- Lancaster forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.042, -76.248 (the zone’s center; the record gives no point)
High winds were estimated to have gusted to near 60 mph in Lancaster County on April 30, 2021. These winds knocked down a large tree branch onto a home approximately one mile north of Columbia, destroying the roof of the home. A 64 mph gust was measured by a CWOP site in Manheim.
High Wind, Franklin
- When
- April 30, 1:00 PM EST to 9:57 PM EST
- Where
- Franklin forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.927, -77.721 (the zone’s center; the record gives no point)
High winds were estimated to have gusted to near 60 mph in Franklin County on April 30, 2021.
High Wind, Fulton
- When
- April 30, 1:00 PM EST to 9:57 PM EST
- Where
- Fulton forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.925, -78.113 (the zone’s center; the record gives no point)
High winds were estimated to have gusted to near 60 mph in Fulton County on April 30, 2021.
High Wind, Lebanon
- When
- April 30, 1:00 PM EST to 9:57 PM EST
- Where
- Lebanon forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.367, -76.458 (the zone’s center; the record gives no point)
High winds were estimated to have gusted to near 60 mph in Lebanon County on April 30, 2021.
High Wind, York
- When
- April 30, 1:00 PM EST to 9:57 PM EST
- Where
- York forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.920, -76.726 (the zone’s center; the record gives no point)
High winds were estimated to have gusted to near 60 mph in York County on April 30, 2021.
High Wind, Perry
- When
- April 30, 1:00 PM EST to 9:57 PM EST
- Where
- Perry forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.398, -77.262 (the zone’s center; the record gives no point)
High winds were estimated to have gusted to near 60 mph in Perry County on April 30, 2021.
High Wind, Schuylkill
- When
- April 30, 1:00 PM EST to 9:57 PM EST
- Where
- Schuylkill forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.706, -76.216 (the zone’s center; the record gives no point)
High winds were estimated to have gusted to near 60 mph in Schuylkill County on April 30, 2021.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Massachusetts, April 30, 20212 injured · $30,000 · 10 events
- Damaging Winds in Virginia, April 30, 2021$41,000 · 55 kt wind · 7 events
- Damaging Winds in Maryland, April 30, 2021$37,000 · 55 kt wind · 8 events
- High Wind and Strong Wind in New York, April 30, 202150 kt wind · 27 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 30, 202155 kt wind · 17 events
- High Wind in Pennsylvania, April 30, 202153 kt wind · 13 events
- Flash Flooding in Texas, April 30, 202111 events
- High Wind in Delaware, April 30, 20211 injured · 50 kt wind · 3 events
- High Wind in New Jersey, April 30, 202158 kt wind · 7 events
- Flash Flooding in Texas, April 30, 20216 events
- Flash Flooding in Texas, April 30, 20214 events
- High Wind in New York, April 30, 202157 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948538, 948539, 948540, 948541, 948542, 948543, 948544, 948545, 948546, 948547.